Thunderstorm Wind, Columbia
- When
- August 3, 11:46 AM EST
- Where
- Columbia County, 0.69 mi S of Viewmonte
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.090, -73.870
Trees down on Cemetery Road.
An upper level trough moved through the region ahead of a cold front. This upper level energy sparked strong to severe thunderstorms from Albany and points south during the early afternoon hours of Saturday, August 3rd, 2019.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An upper level trough moved through the region ahead of a cold front. This upper level energy sparked strong to severe thunderstorms from Albany and points south during the early afternoon hours of Saturday, August 3rd, 2019. As a result of these storms, multiple trees and wires were downed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 9:42 AM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1042 AM EDT Sat Aug 3 2019 .SYNOPSIS... Expect a mix of sun and clouds today with scattered showers and thunderstorms possible, especially in the afternoon and evening. Fair weather with less humidity is forecast for Sunday and Monday. Humidity will increase again Tuesday with showers and thunderstorms possible by mid week. Temperatures will remain near normal into early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 10:40 AM EDT, there is an area of light showers that extend from southern Washington, south to Rensselaer, and then east to southern Vermont and northern Berkshire Counties. These showers are moving east around 20 MPH. That area is mostly cloudy. Elsewhere, skies are partly to mostly sunny with cumulus beginning to bubble up. Winds are light, generally from the southwest. Removed POPs from this morning for most areas except where ongoing showers mentioned earlier. Outside of the southern Adirondacks, dewpoints have risen into the 60s. Latest hi-res guidance has showers/TStorms beginning around 18Z. Also adjusted POPs to account for that. Previous... Midlevel trough continues to be overhead for much of the day today. Low-level southwesterly flow continues to advect in a moist airmass with PWAT values increasing to around 1-1.50 inches for much of the area, and surface dewpoints rise into the mid to upper 60s. Expect showers and thunderstorms to continue to bubble up, increasing in coverage from the morning into the early afternoon as the surface heats up and around 1-1.5 J/g SBCAPE is generated. It appears that there could be one or more low-level boundaries which could focus some of the convection. One of these boundaries will separate moister air from drier air and effectively keep areas to the north and west mainly dry through the day, especially from the western Mohawk Valley to the southern Adirondacks. South and east of there, expect mainly scattered coverage, although possibly more numerous in the mid to late afternoon over parts of the eastern Catskills and Mid-Hudson Valley. With deep layer shear only around 20-25 kt, do not expect much organization to the convection, so severe weather threat appears low. We could see a few locally heavy rainfall amounts as the storms should be rather slow moving as will the boundary(ies) along which the convection will be focused, but any heavier amounts look to be isolated and many areas will see little to no precipitation. Highs today will be near normal. Tonight, a cold front approaches from the northwest, but loses its upper level support as a shortwave tracks eastward north of the international border. This will likely result in a band of showers and thunderstorms weakening as it approaches the southern Adirondacks this evening. The daytime convection over the remainder of the area will dissipate as well with the loss of diurnal instability. Drier air will begin to filter in from north to south behind the front. Lows are expected to be near to slightly above normal. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The aforementioned cold front will continue its southward progression through the forecast area on Sunday. Despite the lack of midlevel forcing, there could be enough moisture and instability along the front to generate a few isolated showers over parts of the eastern Catskills and Mid Hudson Valley from the late morning into the early afternoon before the drier air takes hold. Overall though, it will be a very tranquil day with low humidity and lots of sunshine along with temperatures near normal. Good subsidence Sunday night as high pressure moves in. Ideal radiational cooling conditions expected with lows below normal in the 50s (40s in some of the higher elevations). Monday, the midlevel flow becomes more zonal, but high pressure will remain in control. This will ensure another tranquil day with plenty of sunshine and highs near normal. Moisture begins to return northward Monday night as a weak trough passes to our south. An isolated shower cannot be ruled out late south of the Capital District. Lows will be a bit milder than Sunday night, near normal. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Unsettled weather is expected for the period as a trough establishes itself across much of the eastern United States as short waves rotate about a large upper level low over Hudson's Bay Canada. A series of cold fronts are expected to cross the region in association with individual short waves bringing rounds of showers and thunderstorms to the area. The best chances for storms will be ahead of the fronts and/or with any pre-frontal boundaries. There will be breaks in the expected storms but timing that this far out is very difficult so have chances pops in the forecast through the period. Expecting seasonable temperatures each day with highs mainly in mid 70s to mid 80s. However, the nights are expected to be muggy with lows mainly in the mid 50s to mid 60s. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Mainly VFR conditions are expected today. Isolated to scattered storms are expected to continue across the area today as a cold front approaches from the north and a short wave passes just to our north across Quebec. The better chances are expected at KPOU and KPSF where there will be better instability. Have addressed the threat for storms with VCSH and TEMPO groups. MVFR conditions are expected with the storms with brief IFR possible. With the loss of heating the storms will weaken and dissipate. The cold front is expected to cross the region tonight but its expected to come through dry. Light south-southwest flow ahead of the cold front shifting to the west with its passage then diminishing this evening. Outlook... Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Expect a mix of sun and clouds today with scattered showers and thunderstorms possible for much of the area. It will become less humid with fair weather for Sunday and Monday. Humidity will increase again Tuesday onward with showers and thunderstorms becoming possible again. Temperatures will remain near normal values into early next week. Minimum RH values today will be in the 50 to 60 percent range, except over the southern Adirondacks where it will be 35 to 50 percent. Minimum RH will be closer to the 40 to 50 percent range Sunday and Monday. Winds will be light to moderate today and Sunday. && .HYDROLOGY... Scattered showers and thunderstorms are expected today mainly outside of the western Mohawk Valley and southern Adirondacks. The storms may be slow moving along weak boundaries, so some locally heavier rainfall totals approaching an inch cannot be ruled out, but most areas will see half an inch or less. Dry weather returns for Sunday and Monday before turning unsettled again for Tuesday onward. Please visit our Advanced Hydrologic Prediction Service /AHPS/ web page for specific area rivers and lakes observations and forecasts. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND NEAR TERM...SND/Thompson SHORT TERM...Thompson LONG TERM...IAA AVIATION...IAA FIRE WEATHER...Thompson HYDROLOGY...Thompson
Hazardous Weather Outlook National Weather Service Albany NY 537 AM EDT Sat Aug 3 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-041100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 537 AM EDT Sat Aug 3 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today for most locations except the southern Adirondacks. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Tuesday, Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
1145 AM EDT Sat Aug 3 2019
NYZ059-060-064-065-031630-
Eastern Greene-Western Columbia-Western Dutchess-Eastern Ulster-
1145 AM EDT Sat Aug 3 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...NORTH
CENTRAL DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...
At 1145 AM EDT, a strong thunderstorm was located over Saugerties,
moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Saugerties, Livingston, Clermont, Red Hook, Saugerties South,
Veteran, Germantown, Tivoli, Centerville, Kerleys Corners,
Quarryville, Manorville, Katsbaan, Burden, Churchtown, Linden Acres,
Linlithgo Mills, Nevis, Fraleighs and Jackson Corners.
This includes Interstate 87 near exit 20.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4204 7404 4211 7405 4216 7402 4218 7369
4199 7370 4195 7371
TIME...MOT...LOC 1545Z 272DEG 8KT 4209 7397
KSLSpecial Weather Statement National Weather Service Albany NY 1222 PM EDT Sat Aug 3 2019 NYZ052-053-059-060-031700- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- 1222 PM EDT Sat Aug 3 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA... SOUTHEASTERN ALBANY...NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER COUNTIES... At 1222 PM EDT, a strong thunderstorm was located over Ravena, or 8 miles southwest of East Greenbush, moving east at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... New Baltimore, Ravena, Kinderhook, Coeymans, Van Hoesen Station, Schodack Landing, Aquetuck, Deans Mill, South Schodack, Hannacroix, Muitzes Kill, Roah Hook and Poolsburg. This includes Interstate 87 near exit 21A. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4245 7389 4253 7388 4252 7365 4237 7371 TIME...MOT...LOC 1622Z 289DEG 7KT 4250 7381 CS
Special Weather Statement
National Weather Service Albany NY
1246 PM EDT Sat Aug 3 2019
NYZ051-052-031715-
Eastern Albany-Western Albany-
1246 PM EDT Sat Aug 3 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALBANY COUNTY...
At 1246 PM EDT, a strong thunderstorm was located near Berne, or 10
miles southwest of Rotterdam, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Berne, Voorheesville, Altamont, Knox, East Berne, Meadowdale, West
Township, Bensons Corners, Thompsons Lake, East Township, Thatcher
State Park, New Salem, Wolf Hill and Helderberg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4265 7417 4272 7417 4273 7418 4273 7415
4267 7392 4257 7399 4264 7419
TIME...MOT...LOC 1646Z 292DEG 15KT 4268 7412
CSThe Albany radar (KENX), 57 km away, was scanning. The volume nearest the first event began at 16:43 UTC.
16 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.
Trees down on Cemetery Road.
A large portion of a tree was downed.
A tree was down blocking one lane of NYS Route 9W.
A tree was down blocking a road near Muitzeskill Road and Knickerbocker Road.
Wires were downed.
Multiple trees were downed.
Poles were wires were downed.
Wires were downed on NYS Route 9W.
Poles and wires were downed near Cottage Road and Route 9W.
Wires downed on New York State Route 9W.
Quarter-sized hail lasted five to seven minutes.
Four to five trees were downed.
Trees were snapped and uprooted.
Dime to nickel size hail was reported.
Hail lasted 5 to 7 minutes.
Lightning struck a house, causing an electrical fire. A section of Route 9 was closed for 20 minutes.
A lightning strike started a house fire.
Wires were downed near Joel M Austin Road and Becks Road.
Trees were downed.
Tree was downed on Route 9W, south of Catskill.
Wires were downed on Mossey Hill Road and High Falls Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848753, 848754, 848755, 848756, 848757, 848758, 848759, 848760, 848761, 848762, 848750, 848763, 848764, 852633, 852634, 848751, 848752, 848765, 848766, 848767, 848768.